MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP® PROCORE¿ HD ENDOBRONCHIAL BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP® PROCORE¿ HD ENDOBRONCHIAL BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Catalog Number ECHO-HD-25-EBUS-O-C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 03/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k number= k160229.This echo device was received with the needle fully retracted into the sheath.The stylet was fully outside the device and noted to be kinked at approx.2-3mm from the distal stylet tip.There was a kink visible below sheath extender when the sheath extender was positioned at reference mark 0.A further bend/kink was visible at approx.6 mm from the distal end of the advanced needle tip.It was possible to fully advance and retract the needle without resistance during the laboratory evaluation.The sheath tip was noted to be buffed and without any damage/defects.This distal needle was examined under the microscope and approximately 2-3 mm confirmed to have been broken off and missing.The customer complaint was confirmed as the device was returned with approximately 2-3 mm of the distal needle tip broken-off.The most likely cause of this complaint is that the needle tip kinked during the several attempts of advancing into the targeted site (second node), which in turn resulted in needle tip to break upon removal of the needle from the lesion.A needle can kink/bend due to product handling during the procedure.The needle kink/bend may also be attributed to patient anatomy if the lesion being punctured was a hard lesion or if the endoscope was used in a tortuous anatomy.The kink below the sheath extender most likely occurred during product handling and transportation back to (b)(4).Prior to distribution, all echo devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at (b)(4).A review of the manufacturing records for echo-hd-25-ebus-o-c devices of lot# c1177881 did not reveal any discrepancies that could have contributed to this complaint issue.The precautions section of the instructions for use ifu0109-4 that accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.It also mentions in the precautions section; ¿when targeting multiple sites, replace device for each site.¿ according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
During the procedure, part of the needle broke while in use, this occurred in the lymph node while removing the stylet.The broken distal tip was left in the patient and a second device was used to complete the procedure.

Brand Name
ECHOTIP® PROCORE¿ HD ENDOBRONCHIAL BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5575905
Report Number3001845648-2016-00094
Device Sequence Number10891926
Product Code FCG
UDI-Device Identifier00827002342828
UDI-Public(01)00827002342828(17)181202(10)C1177881
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-HD-25-EBUS-O-C
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/18/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2016
Initial Report FDA Received Date04/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight63